You are here: Home / HPRC Blog / FDA’s warning on caffeine powder

FDA’s warning on caffeine powder

published: 07-28-2014 Journal entry icon

The Food and Drug Administration (FDA) is warning consumers about powdered pure caffeine, particularly as sold in bulk on the Internet. At least one death has been associated with the use of such products, and FDA advises consumers about the potency of powdered pure caffeine. See FDA’s Consumer Advice, which includes information about how to report an adverse event.

According to this consumer resource from FDA, you should limit your caffeine intake to just 100–200 mg per day (about 5–10 ounces of coffee). Taking large doses of caffeine—roughly 400–500 mg—at one time can result in a serious condition known as “caffeine intoxication.” Some symptoms of caffeine intoxication are minor and include nausea, vomiting, agitation, nervousness, or headache. Other symptoms can be more life-threatening, such as rapid heartbeat, electrolyte imbalance, very high blood sugar, or high levels of acid in the blood, which can cause seizures. See the OPSS FAQ to help you avoid hidden sources of caffeine.